Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 3, NWS State College, PA

March 13, 2006Blair County, Clinton County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Mar 13, 2006, 5:19 PM EST for Blair County, Clinton County, Pennsylvania. It was in force for 21 days. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2006, 5:19 PM EST (22:19 UTC)
Expired
Apr 3, 2006, 5:15 PM EDT
In force
21 days
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Blair County, PA, Clinton County, PA

The radar

The State College radar (KCCX), 56 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 5:25 PM ESTTSTM WND DMGWestport, PATWO TREES DOWN NEAR WESTPORT ON RTE 120.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
576 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 132220
SVRCTP
PAC035-132245-
/O.NEW.KCTP.SV.W.0003.060313T2219Z-060313T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
519 PM EST MON MAR 13 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 545 PM EST

* AT 513 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM TAMARACK TO 6 MILES SOUTH OF KEATING...AND MOVING NORTHEAST AT
  65 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  RENOVO AND HYNER AROUND 530 PM EST...

THIS LINE OF SEVERE THUNDERSTORMS HAS A HISTORY OF PRODUCING 
DESTRUCTIVE WINDS OVER NORTHERN CLEARFIELD COUNTY.

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4147 7789 4116 7796 4129 7748 4155 7756

$$

FORECASTER: DANGELO
1 follow-up statement
000 
WUUS51 KCTP 032038
SVRCTP
PAC013-032115-
/O.NEW.KCTP.SV.W.0003.060403T2038Z-060403T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
438 PM EDT MON APR 3 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLAIR COUNTY IN CENTRAL PENNSYLVANIA

* UNTIL 515 PM EDT

* AT 430 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BELLWOOD...OR NEAR ALTOONA...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TYRONE AROUND 445 PM EDT...
  BALD EAGLE AROUND 455 PM EDT...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A
STURDY LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4074 7819 4074 7814 4074 7814 4069 7823
      4066 7823 4062 7819 4055 7820 4048 7836
      4058 7845 4063 7845

$$

FORECASTER:GAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 3:38 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 13, 3:38 PM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
338 PM EST MON MAR 13 2006

.SHORT TERM /TONIGHT/...

SPECIAL SOUNDINGS AROUND THE REGION INDICATE SATURATED CONDITIONS
UP THROUGH THE ATMOSPHERE AS EARLIER CONVECTION HAS STABILIZED
MOST OF OUR NORTHERN CWA. THE MAIN AREA OF CONVECTION MOVING INTO
WESTERN PA NOW HAS SHOWN SOME SEVERE CHARACTERISTICS. THIS WILL BE
THE CONCERN THIS EVENING AS SOME SUN HAS PUSHED TEMPERATURES INTO
THE MID 70S OVER THE CENTRAL MOUNTAINS AND TO NEAR 80 OVER THE
SOUTHEAST.

THE SURFACE FRONT IS MOVING THROUGH WESTERN OHIO WITH A FEW
LIGHTNING STRIKES REPORTED OVER THE PAST HOUR. THIS WILL KEEP THE
THUNDERSTORM THREAT GOING TONIGHT AND WITH THE STRONG 850 MB WINDS
TO 60 KTS...THE POTENTIAL FOR DAMAGING WINDS CONTINUES OVERNIGHT.

COLD AIR RUSHING IN BEHIND THE FRONT OVERNIGHT WILL FILTER INTO
THE FAR NORTHWEST ZONES CHANGING THE RAIN TO SNOW SHOWERS AFTER
MIDNIGHT. WE WILL SEE WORDING IN THE FORECAST OF STRONG STORMS AND
SNOW ACCUMULATIONS IN THE SAME PERIOD FOR THE FAR NORTHWEST.

&&

.LONG TERM /TUESDAY THROUGH MONDAY/...

GUSTY WEST WINDS AND COLD AIR ADVECTION WILL DOMINATE THE ENTIRE
FORECAST AREA ON TUESDAY. WINDS WILL BE GUSTY BUT SHOULD REMAIN
BELOW ADVISORY CRITERIA AS THE LOW PULLS WELL NORTH INTO ONTARIO.
TEMPERATURES WILL FALL ON TUESDAY WITH RAIN SHOWERS MIXING WITH
SNOW SHOWERS OVER ALL BUT THE SOUTHEAST BY EVENING.

THE NEXT SYSTEM WILL DIVE SOUTHEAST ACROSS THE GREAT LAKES ON
THURSDAY AND SPREAD A RAIN/SNOW MIX FROM WEST TO EAST. AS
TEMPERATURES COOL OVERNIGHT INTO FRIDAY...AN AREA OF LIGHT SNOW
WILL DEVELOP.

TEMPERATURES REMAIN NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE
WEEKEND.

&&

.AVIATION...

THUNDERSTORMS WILL BECOME MORE NUMEROUS AND SPREAD EAST ACROSS
CENTRAL PENN AND THE SUSQUEHANNA RIVER VALLEY LATE TODAY AND
TONIGHT. NEAR TO SLIGHTLY ABOVE MVFR CLOUDS WIDESPREAD ACROSS THE NW
THIRD OF PENN AT 19Z WILL MOVE EAST AT 25KT...OVERSPREADING MOST OF
THE REGION (EXCEPT FOR PERHAPS THE LOWER SUSQ VALLEY) BY 23Z.
BORDERLINE LLVL WIND SHEAR IS POSSIBLE THIS EVENING ACROSS THE SUSQ
VALLEY IN ADVANCE OF A COLD FRONTAL PASSAGE. HOWEVER...IN THIS AREA
WE STILL EXPECT SFC...SOUTHWESTERLY GRADIENT WINDS TO RANGE FROM 10
TO 20 MPH IN MOST PLACES.

A BROKEN TO SOLID LINE OF STRONG TO POSSIBLE SEVERE TSRA
(ACCOMPANIED BY LOCAL IFR CIGS/VSBYS...WIND GUSTS OVER 45 KT AND
HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER) WILL MOVE ACROSS
THE REGION WEST OF KELM...KUNV AND KAOO BETWEEN 22Z AND 01Z THIS
EVENING (ONGOING FROM LATE AFTERNOON ON IN THE VCNTY OF KBFD).
MORE LIKELY WILL BE INTENSIFICATION OF THIS LINE AS IT ENCOUNTERS
THE WARMER...AND MORE UNSTABLE AIRMASS ALONG AND SE OF A LINE FROM
KSEG TO KMRB LATER THIS EVENING.

FOLLOWING THE COLD FRONTAL PASSAGE TONIGHT...GUSTY 30-40 MPH
WESTERLY WINDS WILL BUFFET THE ENTIRE REGION BEGINNING DURING THE
MID MORNING HOURS TUESDAY AND CONTINUING THROUGH THE DAY. BKN-OVC
MVFR CIGS WILL BE CONFINED MAINLY TO THE WESTERN AND NORTHERN MTNS
ON TUESDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TYBURSKI
LONG TERM...TYBURSKI
AVIATION...LAMBERT
Hazardous weather outlook, Mar 13, 4:30 AM EST, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
430 AM EST MON MAR 13 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-140930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
430 AM EST MON MAR 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING THROUGHOUT CENTRAL PENNSYLVANIA. SHOWERS AND THUNDERSTORMS
WILL DEVELOP AHEAD OF A COLD FRONT THIS AFTERNOON AND EVENING. THE
MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME ACCUMULATING SNOW IS EXPECTED THURSDAY INTO FRIDAY OVER MOST
OF CENTRAL PENNSYLVANIA. AT THIS TIME...ACCUMULATIONS APPEAR TO BE
LIGHT...BUT THE SITUATION BEARS WATCHING THROUGHOUT THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DEVOIR

In the hours before

Special weather statement, Mar 13, 4:35 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
435 PM EST MON MAR 13 2006

PAZ005-006-132215-
MCKEAN-POTTER-
435 PM EST MON MAR 13 2006

...A STRONG THUNDERSTORM WILL AFFECT MCKEAN AND POTTER COUNTIES...

AT 429 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES NORTHEAST OF ST. MARYS...MOVING EAST AT
60 MPH. THE THUNDERSTORM WILL BE NEAR ROULETTE AROUND 440 PM...
COUDERSPORT AROUND 445 PM...DENTON HILL STATE PARK...LYMAN RUN STATE
PARK AROUND 455 PM...ULYSSES AROUND 500 PM AND GALETON AROUND 505 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

FORECASTER: TYBURSKI
Local storm report, Mar 13, 4:52 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
452 PM EST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     TSTM WND DMG     ROCKTON                 41.08N 78.66W
03/13/2006                   CLEARFIELD         PA   EMERGENCY MNGR

            NUMEROUS TREES DOWN

&&

TYBURSKI
Special weather statement, Mar 13, 4:54 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
454 PM EST MON MAR 13 2006

PAZ006-011-012-037-132230-
CAMERON-NORTHERN CLINTON-POTTER-TIOGA-
454 PM EST MON MAR 13 2006

...STRONG THUNDERSTORMS WILL AFFECT TIOGA...CAMERON...POTTER AND
CLINTON COUNTIES...

AT 449 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF
WELLSVILLE TO 16 MILES SOUTHEAST OF ST. MARYS...MOVING NORTHEAST AT
65 MPH.

THE THUNDERSTORMS WILL BE NEAR WHARTON...ULYSSES...STEVENSON
DAM...DENTON HILL STATE PARK AROUND 500 PM...LYMAN RUN STATE PARK...
KETTLE CREEK STATE PARK...HARRISON VALLEY...CHERRY SPRINGS STATE PARK
AROUND 505 PM...TAMARACK AROUND 510 PM AND WESTFIELD AROUND 515 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.  THESE WINDS
COULD KNOCK DOWN SMALL LIMBS...BUT NOT MAKE WIDESPREAD DAMAGE.

FORECASTER: DANGELO
Special weather statement, Mar 13, 5:03 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
503 PM EST MON MAR 13 2006

PAZ018-019-132245-
NORTHERN CENTRE-SOUTHERN CENTRE-
503 PM EST MON MAR 13 2006

...A STRONG THUNDERSTORM WILL AFFECT CENTRE COUNTY...

AT 454 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF CLEARFIELD...MOVING EAST AT
70 MPH. THE THUNDERSTORM WILL BE NEAR UNIONVILLE AROUND 510 PM...
MILESBURG AROUND 515 PM AND BALD EAGLE STATE PARK AROUND 520 PM.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

FORECASTER: RG/MD
Local storm report, Mar 13, 5:06 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
506 PM EST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND GST     CLEARFIELD              41.02N 78.44W
03/13/2006  M0 MPH           CLEARFIELD         PA   OFFICIAL NWS OBS

            59 MPH GUST REPORTED AT CLEARFIELD AIRPORT

0454 PM     TSTM WND GST     CLEARFIELD              41.02N 78.44W
03/13/2006  M59 MPH          CLEARFIELD         PA   OFFICIAL NWS OBS

            51 KT WIND GUST REPORTED AT CLEARFIELD AIRPORT

&&

TYBURSKI
Special weather statement, Mar 13, 5:13 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
513 PM EST MON MAR 13 2006

PAZ024-025-034-132245-
BEDFORD-BLAIR-CAMBRIA-
513 PM EST MON MAR 13 2006

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BEDFORD...SOUTHERN
BLAIR AND SOUTHERN CAMBRIA COUNTIES...

AT 508 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF WINDBER...MOVING NORTHEAST AT 60
MPH. THE THUNDERSTORM WILL BE NEAR SKI GAP...CLAYSBURG...QUEEN...
LILLY AROUND 520 PM...ROARING SPRING...NEWRY...DUNCANSVILLE...
WOODBURY AROUND 525 PM...MARTINSBURG AND HOLLIDAYSBURG AROUND 530 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

FORECASTER: DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 9:11 PM ESTDense Fog AdvisoryCTPAdams, Columbia, Cumberland, Dauphin, Franklin, Juniata and 11 more12 hr
Mar 13, 4:28 PM ESTSevere Thunderstorm WarningCTPClearfield, Elk21 days
Mar 13, 6:25 PM ESTSevere Thunderstorm WarningCTPClearfield, Sullivan25 days

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.